Alert archive / Colorado / Red Flag Warnings in 2011
Red Flag Warning 38, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Oct 6, 2011, 4:02 AM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It took effect at Oct 6, 2011, 12:00 PM MDT. It was in force for 7 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 6, 2011, 4:02 AM MDT (10:02 UTC)
- In effect from
- Oct 6, 2011, 12:00 PM MDT
- Expired
- Oct 6, 2011, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 12:37 PM MDT | NON-TSTM WND GST 60 | 4 S Burlington, CO | |
| Oct 6, 2:02 PM MDT | NON-TSTM WND GST 66 | 4 S Burlington, CO | |
| Oct 6, 6:00 PM MDT | NON-TSTM WND GST 52 | Stratton, CO | ALSO OCCURRED AT 1500 MDT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3278 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
639 WWUS83 KGLD 061002 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 402 AM MDT THU OCT 6 2011 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER EASTERN COLORADO TODAY... .STRONG SOUTHERLY WINDS ARE EXPECTED ACROSS THE CENTRAL HIGH PLAINS AHEAD OF A LOW PRESSURE SYSTEM MOVING INTO THE CENTRAL ROCKIES TODAY. VERY DRY CONDITIONS WITH LOW RELATIVE HUMIDITY VALUES WILL COMBINE WITH THE STRONG WINDS OVER EASTERN COLORADO TO PRODUCE EXPLOSIVE FIRE GROWTH POTENTIAL. COZ252>254-070100- /O.NEW.KGLD.FW.W.0038.111006T1800Z-111007T0100Z/ YUMA-KIT CARSON-CHEYENNE CO- 402 AM MDT THU OCT 6 2011 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...253 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. * WINDS...SOUTH 35 TO 45 MPH WITH GUSTS UP TO 60 MPH. * RELATIVE HUMIDITY...AS LOW AS 21 PERCENT. * IMPACTS...THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH EXISTS OVER FAR EASTERN COLORADO. ALL OUTDOOR BURNING SHOULD BE AVOIDED THIS AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
864 WWUS83 KGLD 061849 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1249 PM MDT THU OCT 6 2011 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED OVER EASTERN COLORADO THIS AFTERNOON... .STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS THE CENTRAL HIGH PLAINS AHEAD OF A LOW PRESSURE SYSTEM MOVING INTO THE CENTRAL ROCKIES TODAY. VERY DRY CONDITIONS WITH LOW RELATIVE HUMIDITY VALUES WILL COMBINE WITH THE STRONG WINDS OVER EASTERN COLORADO TO PRODUCE EXPLOSIVE FIRE GROWTH POTENTIAL. COZ252>254-070100- /O.CON.KGLD.FW.W.0038.000000T0000Z-111007T0100Z/ YUMA-KIT CARSON-CHEYENNE CO- 1249 PM MDT THU OCT 6 2011 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252... 253 AND 254... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA... FIRE WEATHER ZONE 253 KIT CARSON AND FIRE WEATHER ZONE 254 CHEYENNE CO. * WINDS...SOUTH 35 TO 45 MPH WITH GUSTS OF 60 MPH OR GREATER. * RELATIVE HUMIDITY...WILL BE NEAR 20 PERCENT. * IMPACTS...THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH EXISTS OVER FAR EASTERN COLORADO. ALL OUTDOOR BURNING SHOULD BE AVOIDED THIS AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ BULLER
492 WWUS83 KGLD 070057 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 657 PM MDT THU OCT 6 2011 COZ252>254-070200- /O.EXP.KGLD.FW.W.0038.000000T0000Z-111007T0100Z/ YUMA-KIT CARSON-CHEYENNE CO- 657 PM MDT THU OCT 6 2011 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 252...253 AND 254... RELATIVE HUMIDITY HAS RISEN ABOVE RED FLAG CRITERIA AND WILL SLOWLY INCREASE THROUGH THE NIGHT. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 5, 10:48 PM MDT, 5 hours 14 minutes earlier.
Area forecast discussion, Oct 5, 10:48 PM MDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1048 PM MDT WED OCT 5 2011
.DISCUSSION...
351 PM MDT WED OCT 5 2011
EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED A
HIGHLY MERIDIONAL MID/UPPER PATTERN ACROSS THE CONUS WITH A BROAD
TROUGH OVER THE WESTERN HALF OF THE CONUS AND RIDGING OVER THE
MISSISSIPPI RIVER VALLEY. SHORTWAVE TROUGH CONTINUES TO APPROACH THE
REGION FROM THE SOUTHWEST HELPING TO INITIATE SOME PRECIP OVER THE
COLORADO ROCKIES.
ACTIVE FORECAST FOR THE NEAR-TERM WITH MULTIPLE CONCERNS FOCUSING
ON STRONG WINDS AND CRITICAL FIRE WEATHER ACROSS THE WESTERN PART
OF THE FORECAST AREA...LIMITED OPPORTUNITY FOR SEVERE WEATHER
BOTH TOMORROW AND FRIDAY AS WELL AS POTENTIAL FOR SIGNIFICANT
PRECIPITATION OVER MUCH OF THE AREA THROUGH THE EARLY PART OF THE
WEEKEND.
AFOREMENTIONED SHORTWAVE TROUGH WILL CONTINUE TO TRANSLATE
NORTHEASTWARD ACROSS THE FORECAST AREA THIS EVENING. VERTICAL
MOISTURE PROFILE IS LESS THAN INSPIRING WITH REGARD TO PRECIP
POTENTIAL BUT CAN'T RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM
PRIMARILY ACROSS THE SOUTH AND EAST.
BIG STORY FOR THURSDAY WILL BE STRONG WINDS APPROACHING WARNING
CRITERIA ACROSS THE SOUTHWEST PORTION OF THE FORECAST AREA. WILL
BE ISSUING A HIGH WIND WATCH FOR THOSE LOCATIONS WITH A WIND
ADVISORY FOR THE REMAINING FORECAST AREA. LEE TROUGH WILL SET UP
NEAR THE CO/KS BORDER LATE IN THE DAY PROVIDING A FOCUSING
MECHANISM FOR CONVECTIVE INITIATION. WHILE INSTABILITY WILL BE
WEAK TO MODERATE...DEEP LAYER SHEAR WILL BE IMPRESSIVE AND SHOULD
ALLOW A FEW STORMS TO BECOME STRONG OR SEVERE.
PARENT TROUGH BEGINS TO SHIFT INTO THE CENTRAL ROCKIES ON FRIDAY
AS ANOTHER SHORTWAVE TROUGH TRANSLATES THROUGH THE MEAN FLOW
PROVIDING BROAD FORCING FOR ASCENT WHICH WILL OVERSPREAD THE
ENTIRE FORECAST AREA FRIDAY NIGHT INTO SATURDAY MORNING. GIVEN
MEAN FLOW NEARLY PARALLEL TO THE BAROCLINIC ZONE...TRAINING OF
STORMS AND SUBSEQUENT MODERATE TO HEAVY RAIN WILL BE POSSIBLE.
PRIMARY THREAT APPEARS TO BE CENTERED OVER THE EASTERN THIRD OF
THE FORECAST AREA. SATURDAY WILL BE CLOUDY AND MUCH COLDER WITH
HIGHS STRUGGLING TO REACH THE MID 50S TO LOWER 60S.
EC IS A BIT SLOWER IN MOVING THE MID/UPPER TROUGH OUT OF THE
CENTRAL HIGH PLAINS SO WILL MAINTAIN SLIGHT CHANCE/CHANCE POPS FOR
MUCH OF SUNDAY INTO MONDAY. FROM THERE...SHORTWAVE RIDGING WILL
ATTEMPT TO BUILD INTO THE REGION AHEAD OF ANOTHER DEVELOPING
TROUGH OVER THE WESTERN CONUS. WILL SEE TEMPERATURES MODERATE BACK
TO NEAR CLIMATOLOGICAL NORMALS WITH HIGHS IN THE LOWER TO MID 70S.
FOLTZ
&&
.AVIATION...
1047 PM MDT WED OCT 5 2011
FOR THE 06Z TAFS...GUSTY WINDS WILL CONTINUE OVERNIGHT AND INCREASE
AFTER SUNRISE. BOUNDARY LAYER MOISTURE INCREASES OVERNIGHT FROM
THE SOUTH ALONG THE KANSAS/COLORADO BORDER. CIGS HAVE ALREADY
DECREASED TO MVFR AT KGLD AND EXPECT KMCK CIGS TO GO DOWN BUT STAY
ABOVE MVFR ACCORDING TO FORECAST SOUNDINGS. LOW CIGS WILL SCATTER
OUT AROUND 15Z AS WIND INCREASES. THUNDERSTORMS WILL BE POSSIBLE
AT BOTH SITES AFTER 03Z BUT CHANCES ARE LOW SO WILL GO WITH A CB
CLOUD GROUP FOR NOW.
FS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY FROM 10 AM TO 10 PM CDT THURSDAY FOR KSZ001>004-
014>016-028-029-042.
HIGH WIND WATCH FROM 9 AM MDT THURSDAY THROUGH THURSDAY EVENING
FOR KSZ013-027-041.
NE...WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ TO 9 PM MDT /10 PM CDT/
THURSDAY FOR NEZ079>081.
CO...WIND ADVISORY FROM 9 AM TO 9 PM MDT THURSDAY FOR COZ090.
HIGH WIND WATCH FROM 9 AM MDT THURSDAY THROUGH THURSDAY EVENING
FOR COZ091-092.
&&Hazardous weather outlook, Oct 5, 10:36 AM MDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT WED OCT 5 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1036 AM MDT WED OCT 5 2011 /1136 AM CDT WED OCT 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR COUNTIES ALONG AND NORTHEAST OF A LINE FROM MCCOOK NEBRASKA TO OBERLIN KANSAS TO HILL CITY. THE COMBINATION OF STRONG SOUTH WINDS AND LOW RELATIVE HUMIDITY ALONG WITH DRY FUELS WILL CREATE FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH. SOUTH WINDS WILL INCREASE BY THIS AFTERNOON WITH GUSTS APPROACHING 45 MPH GENERALLY NORTH OF INTERSTATE 70. AREAS OF BLOWING DUST ARE AGAIN POSSIBLE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS GENERALLY EAST OF THE COLORADO AND KANSAS BORDER. CLOUD TO GROUND LIGHTNING IS THE PRIMARY THREAT. FOG IS POSSIBLE AFTER MIDNIGHT ALONG THE COLORADO AND KANSAS BORDER WITH REDUCED VISIBILITIES POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 55 MPH ARE EXPECTED THURSDAY AFTERNOON. THE MOST LIKELY AREAS TO RECEIVE THE STRONGER GUSTS APPEAR TO BE WEST OF A LINE FROM MCCOOK NEBRASKA THROUGH COLBY AND TRIBUNE KANSAS. THESE STRONG WINDS MAY PRODUCE LOCALLY REDUCED VISIBILITIES IN BLOWING DUST. A HIGH WIND WARNING MAY BE NEEDED. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS FAR EASTERN COLORADO THURSDAY AFTERNOON. SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE GENERALLY EAST OF THE COLORADO AND KANSAS BORDER THURSDAY AFTERNOON AND EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FRIDAY AFTERNOON GENERALLY WEST OF A LINE FROM TRENTON NEBRASKA THROUGH GOODLAND AND CHEYENNE WELLS. UNSETTLED WEATHER WILL SPREAD ACROSS THE AREA FRIDAY NIGHT THROUGH SUNDAY NIGHT AS A STRONG UPPER LEVEL STORM SYSTEM SLOWLY MOVES TOWARD THE AREA. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. SEVERE WEATHER AND LOCALLY HEAVY RAIN ARE POSSIBLE. THOSE WITH OUTDOOR PLANS SHOULD MONITOR THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 3:45 AM MDT | High Wind Warning | GLD | Cheyenne, Kit Carson, Yuma | 17 hr |
Nearby
Red Flag Warnings in Colorado, 2011Every red flag warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.